Symptomatic hypoglycemia: An unusual side effect of oral purine analogues for treatment of ALL
ABSTRACT Symptomatic hypoglycemia is an unusual complication in children receiving oral purine analogues for treatment of childhood acute lymphoblastic leukemia (ALL). The exact mechanism of the hypoglycemic effect of the antimetabolic therapy remains unclear. Reduced hepatic glycogen stores or impaired hepatic glyconeogenesis may partly explain the hypoglycemia. To prevent hypoglycemia, food containing complex carbohydrates is recommended before sleep. In severe cases of hypoglycemia due to 6-mercaptopurine (6-MP), the dose can be given in the morning and if this fails 6-MP can be discontinued for a short period of time. We report a 3-year-old child who developed severe early morning hypoglycemia episodes that resolved after decreasing 6-MP while receiving non-high risk ALL therapy.
Article: Drug-Induced Hypoglycaemia An Update[Show abstract] [Hide abstract]
ABSTRACT: Drugs are the most frequent cause of hypoglycaemia in adults. Although hypoglycaemia is a well known adverse effect of antidiabetic agents, it may occasionally develop in the course of treatment with drugs used in everyday clinical practice, including NSAIDs, analgesics, antibacterials, antimalarials, antiarrhythmics, antidepressants and other miscellaneous agents. They induce hypoglycaemia by stimulating insulin release, reducing insulin clearance or interfering with glucose metabolism. Several drugs may also potentiate the hypoglycaemic effect of antidiabetic agents. Administration of these agents to individuals with diabetes mellitus is of most concern. Many of these drugs, and depending on clinical setting, may also induce hyperglycaemia. Drug-induced hepatotoxicity and nephrotoxicity may lead in certain circumstances to hypoglycaemia. Some drugs may also induce hypoglycaemia by causing pancreatitis. Drug-induced hypoglycaemia is usually mild but may be severe. Effective clinical management can be handled through awareness of this drug-induced adverse effect on blood glucose levels. Herein, we review pertinent clinical information on the incidence of drug-induced hypoglycaemia and discuss the underlying pathophysiological mechanisms, and prevention and management.Drug Safety 10/2010; 34(1):21-45. DOI:10.2165/11538290-000000000-00000 · 2.62 Impact Factor
- [Show abstract] [Hide abstract]
ABSTRACT: A 4-year-old boy with acute lymphoblastic leukemia who was receiving 6-mercaptopurine during the maintenance chemotherapy experienced prolonged generalized tonic nocturnal seizures because of severe hypoglycemia after his evening dose by a 12-hour period of fasting. Investigations ruled out all causes of these seizures other than the 6-mercaptopurine-induced severe hypoglycemia.Journal of Pediatric Hematology/Oncology 03/2011; 33(2):e75-6. DOI:10.1097/MPH.0b013e3182025507 · 0.96 Impact Factor
- [Show abstract] [Hide abstract]
ABSTRACT: Symptomatic, chemotherapy-related hypoglycemia is a rare complication associated with the administration of purine analogs. The aim of the study was to evaluate 24 h glucose variability and frequency of hypoglycemia among patients with acute lymphoblastic leukemia (ALL) during maintenance therapy (MT). Eighteen children with ALL underwent continuous glucose monitoring (CGM). The number of episodes of hypoglycemia and glucose variability were analyzed. Serum alanine aminotransferase, asparagine aminotransferase, and γ-glutamyl transferase levels were measured as liver function markers. The mean glucose level in CGM equaled 105 ± 13 mg/dL, with standard deviation (SD) 13.8 ± 6.1 mg/dL, and the mean amplitude of glycemic excursions (MAGE) equaled 44.7 ± 19.9 mg/dL. Eight patients had at least one measurement below 70 mg/dL while four patients had measurements below 50 mg/dL. Children with hypoglycemia in CGM examination had a lower median body mass index standard deviation score (BMI Z-score) (-0.65 [-0.94 to -0.27] vs. -0.14 [-0.29 to 0.35]; p = 0.05) and shorter duration of MT (6.5 [4-15] vs. 22.5 [16.5-28] weeks; p = 0.004). Glucose variability parameters were strongly correlated with BMI Z-score and liver function enzymes. Hypoglycemia, particularly at night-time, may develop as a complication of MT in children with ALL. The risk factors for low glucose level are low BMI Z-score and initiation of MT.Leukemia & lymphoma 05/2011; 52(9):1704-10. DOI:10.3109/10428194.2011.580024 · 2.89 Impact Factor